Thunderstorm Wind, Talladega
- When
- May 2, 5:30 PM CST to 6:55 PM CST
- Where
- Talladega County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $45,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.383, -86.150
Several trees were blown down across the entire county. The greatest concentration of tree damage occurred near Munford, Sylacauga, and Childersburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several trees were blown down across the entire county. The greatest concentration of tree damage occurred near Munford, Sylacauga, and Childersburg. Penny size hail also fell during these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 2, 1:11 PM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 211 PM CDT FRI MAY 02 2003 SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS WAS BECOMING INCREASINGLY UNSTABLE WITH EARLY AFTERNOON LIS FROM -8 TO -10 OVER MUCH OF THE AREA. A SERIES OF WEAK SHORT WAVES LATE THIS AFTERNOON AND THIS EVENING, ALONG WITH OUTFLOW BOUNDARIES, SHOULD HELP TO ENHANCE CONVECTION. A FEW STORMS COULD BE SEVERE, PRODUCING STRONG MICROBURSTS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH SHOULD CONTINUE FOR PARTS OF THE FORECAST AREA INTO THE EVENING. A COLD FRONT IS EXPECTED TO MOVE INTO THE STATE SATURDAY AND PROVIDE SOME BRIEF DRYING. IT SHOULD STALL, THEN MOVE BACK NORTH SATURDAY NIGHT AND SUNDAY. I THINK THE CHANCE FOR SHOWERS OR THUNDERSTORMS SATURDAY WILL BE LESS BECAUSE OF THE DRYING, BUT I WILL KEEP AT LEAST A SMALL POP BECAUSE OF THE BOUNDARY. AVN MOS TEMPERATURE GUIDANCE LOOKS PRETTY GOOD AND IS EXCEPTED WITH ONLY MINOR CHANGES. BHM 062/082 058/083 065 32-234 MGM 063/086 060/086 065 33-122 .BHM...NONE.
ALZ011>015-017>050-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE WILL LIKELY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WEEKEND DURING THE AFTERNOON AND EVENING HOURS AS THE FRONT BECOMES STATIONARY ACROSS ALABAMA. THE BEGINNING OF THE WORK WEEK DOES NOT SHOW MUCH PROMISE EITHER AS A SERIES OF UPPER-LEVEL DISTURBANCES MOVES OVER US ON MONDAY AND TUESDAY. THESE DISTURBANCES WILL BRING BETTER SHOWER AND THUNDERSTORM CHANCES...WITH THE BEST CHANCE FOR ANY STRONG STORMS BEING ON TUESDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT TO RAPIDLY CHANGING AFTERNOON AND EVENING CONDITIONS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM GADSDEN AL 2.75 IN HAIL
05/02/03 ETOWAH PIREP 1.75 TO 2.75
0420 PM SPRING GARDEN AL 1.00 IN HAIL
05/02/03 CHEROKEE CNTY RD 29
0427 PM EUTAW AL 0.88 IN HAIL
05/02/03 GREENE EMA
0430 PM EUTAW AL 1.75 IN HAIL
05/02/03 GREENE EMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 N WINFIELD AL 0.88 IN HAIL
05/02/03 MARION SHERIFF
0322 PM CORONA AL WIND DAMAGE
05/02/03 WALKER TREES DOWN. PUBLIC
0348 PM CENTRE AL 1.75 IN HAIL
05/02/03 CHEROKEE HAIL COVERING GRND
0414 PM PIEDMONT AL 1.75 IN HAIL
05/02/03 CALHOUN TV REPORTER
0416 PM EUTAW AL 0.75 IN HAIL
05/02/03 GREENE EMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM CORONA AL 1.25 IN HAIL
05/02/03 WALKER PUBLIC
0330 PM CARROLLTON AL 0.88 IN HAIL
05/02/03 PICKENS 911 DISPATCHER
0345 PM CENTRE AL 0.50 IN HAIL
05/02/03 CHEROKEE WEIS RADIO
0352 PM WOODS BEND AL 1.75 IN HAIL
05/02/03 CHEROKEE WEIS RADIO
0400 PM TUSCALOOSA AL 0.25 IN HAIL
05/02/03 TUSCALOOSA EMA
0430 PM EUTAW AL 0.88 IN HAIL
05/02/03 GREENE EMA
0443 PM BORDEN SPRINGS AL 0.88 IN HAIL
05/02/03 CLEBURNE CLEBURN 911
0445 PM FAUNSDALE AL 0.75 IN HAIL
05/02/03 MARENGO 911 DISPATCHER
0446 PM UNIONTOWN AL 1.00 IN HAIL
05/02/03 PERRY STORM SPOTTER
0450 PM 5 S AKRON AL 2.75 IN HAIL
05/02/03 HALE EMA
0450 PM UNIONTOWN AL 1.50 IN HAIL
05/02/03 PERRY EMA
0453 PM SWEET WATER AL 0.75 IN HAIL
05/02/03 MARENGO 911 DISPATCHER
0500 PM HALEYVILLE AL 1.00 IN HAIL
05/02/03 WINSTON EMA
0505 PM 8 NW SELMA AL FUNNEL CLOUD
05/02/03 DALLAS HAM RADIO
0506 PM BUHL AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM 5 N GREENSBORO AL WIND DAMAGE
05/02/03 HALE TREES/POWER LINES DOWN.
EMA
0512 PM ABERNANT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA NORTHPORT/ABERNANT. EMA
0515 PM GREENSBORO AL 1.75 IN HAIL
05/02/03 HALE EMA
0516 PM NORTHPORT AL 1.00 IN HAIL
05/02/03 TUSCALOOSA EMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0506 PM JASPER AL 0.88 IN HAIL
05/02/03 WALKER EMA
0515 PM NORTHPORT AL 0.88 IN HAIL
05/02/03 TUSCALOOSA EMA
0520 PM TUSCALOOSA AL 1.00 IN HAIL
05/02/03 TUSCALOOSA TCL APT. HAM RADIO
0524 PM 1 S JASPER AL FUNNEL CLOUD
05/02/03 WALKER EMA. JUST SOUTH
0528 PM CLEVELAND AL 0.88 IN HAIL
05/02/03 BLOUNT EMAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT FRI MAY 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM GADSDEN AL FUNNEL CLOUD
05/02/03 ETOWAH OVR BOAZ MVG 2 GADSDEN.
SPOTTER
0540 PM CORDOVA AL 1.25 IN HAIL
05/02/03 WALKER SKYWARN SPOTTER
0544 PM SAYRE AL FUNNEL CLOUD
05/02/03 JEFFERSON OVR HWY 78 NR SAYRE. 0.88
INCH HAIL
SPOTTER
0545 PM SUMITON AL 0.75 IN HAIL
05/02/03 WALKER EAST OF SUMITON ALONG
COUNTY LINE
SKYWARN
SPOTTER
0550 PM SAYRE AL 1.25 IN HAIL
05/02/03 JEFFERSON NEAR SAYRE. HAM RADIO
0550 PM ORRVILLE AL 1.75 IN HAIL
05/02/03 DALLAS STORM SPOTTER
0550 PM UNIONTOWN AL WIND DAMAGE
05/02/03 PERRY 25 TREES DOWN. HAM RADIO
0552 PM CURRY AL 0.75 IN HAIL
05/02/03 WALKER EMA
0553 PM ORRVILLE AL WIND DAMAGE
05/02/03 DALLAS TREES DOWN. HAM RADIO
0556 PM WEST JEFFERSON AL 1.00 IN HAIL
05/02/03 JEFFERSON HAM RADIO
0604 PM ALABASTER AL 0.88 IN HAIL
05/02/03 SHELBY PUBLIC
0607 PM ALABASTER AL 0.88 IN HAIL
05/02/03 SHELBY HAM RADIO
0611 PM PIEDMONT AL 1.75 IN HAIL
05/02/03 CALHOUN STORM SPOTTER
0611 PM PELHAM AL 0.75 IN HAIL
05/02/03 SHELBY HAM RADIO
0614 PM ALEXANDRIA AL 1.00 IN HAIL
05/02/03 CALHOUN 911 DISPATHERThe Birmingham radar (KBMX), 62 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360973, 5360974.